Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 30, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Oct 30, 2017, 8:46 AM EDT for Suffolk County, New York. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2017, 8:46 AM EDT (12:46 UTC)
- Expired
- Oct 30, 2017, 3:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS New York, NY
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WHUS41 KOKX 301246 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 846 AM EDT MON OCT 30 2017 NYZ080-081-301600- /O.NEW.KOKX.CF.S.0030.171030T1246Z-171030T1600Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 846 AM EDT MON OCT 30 2017 ...TIDAL FLOODING PERSISTS OVER THE EASTERN GREAT SOUTH BAY AND MORICHES BAY THIS MORNING... * LOCATIONS...EASTERN GREAT SOUTH BAY AND MORICHES BAY * TIDAL DEPARTURE...3 TO 4 FT * TIMING...THROUGH THIS MORNING * COASTAL FLOOD IMPACTS...CONTINUED FLOODING OF LOW LYING COASTAL AREAS STRONG WESTERLY WINDS WILL KEEP TIDES ELEVATED FOR AREAS ALONG THE EASTERN GREAT SOUTH BAY AND MORICHES BAY FOR THE NEXT SEVERAL HOURS. THIS INCLUDES INCLUDING MASTIC BEACH, PATCHOGUE, BELLPORT AND THE BAY SIDE OF FIRE ISLAND. $$
3 follow-up statements
016 WHUS41 KOKX 301458 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1058 AM EDT MON OCT 30 2017 NYZ080-081-301900- /O.EXT.KOKX.CF.S.0030.000000T0000Z-171030T1900Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1058 AM EDT MON OCT 30 2017 ...TIDAL FLOODING PERSISTS OVER THE EASTERN GREAT SOUTH BAY AND MORICHES BAY... * LOCATIONS...EASTERN GREAT SOUTH BAY AND MORICHES BAY. * TIDAL DEPARTURE...2 TO 3 FT WITH 1 TO 2 FT OF INUNDATION * TIMING...THROUGH MID TO LATE AFTERNOON * COASTAL FLOOD IMPACTS...CONTINUED FLOODING OF LOW LYING COASTAL AREAS INCLUDE ROADWAYS * SHORELINE IMPACTS...FLOODING OR CLOSED ROADWAYS NEAR THE SHORE STRONG WESTERLY WINDS WILL KEEP TIDES ELEVATED FOR AREAS ALONG THE EASTERN GREAT SOUTH BAY AND MORICHES BAY THROUGH THE MID TO LATE AFTERNOON HIGH TIDE CYCLE. FLOOD WATERS WILL REMAIN STEADY OR FALL SLIGHTLY THROUGH THE HIGH TIDE CYCLE BEFORE LOWERING SIGNIFICANTLY THIS EVENING AS WE ENTER A LOW TIDE CYCLE. THIS COASTAL FLOOD INUNDATION INCLUDES MASTIC BEACH, PATCHOGUE, BELLPORT AND THE BAY SIDE OF FIRE ISLAND. $$
366 WHUS41 KOKX 301716 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 116 PM EDT MON OCT 30 2017 NYZ080-081-302200- /O.EXT.KOKX.CF.S.0030.000000T0000Z-171030T2200Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 116 PM EDT MON OCT 30 2017 ...SOME TIDAL FLOODING PERSISTS ALONG THE EASTERN GREAT SOUTH BAY AND MORICHES BAY... * LOCATIONS...EASTERN GREAT SOUTH BAY AND MORICHES BAY. * TIDAL DEPARTURES...2 TO 2.5 FT WITH UP TO AROUND 1 FT OF INUNDATION PERSISTING. * TIMING...THROUGH MID TO LATE AFTERNOON. * COASTAL FLOOD IMPACTS...CONTINUED FLOODING OF LOW LYING COASTAL AREAS INCLUDE ROADWAYS. * SHORELINE IMPACTS...FLOODING OR CLOSED ROADWAYS NEAR THE SHORE. STRONG WESTERLY WINDS CONTINUE TO KEEP TIDES ELEVATED FOR AREAS ALONG THE EASTERN GREAT SOUTH BAY AND MORICHES BAY. WHILE LEVELS HAVE LOWERED SIGNIFICANTLY SINCE THIS MORNING...THE LATE AFTERNOON HIGH TIDE CYCLE WILL CAUSE FLOOD WATERS TO REMAIN GENERALLY STEADY. TIDAL LEVEL ARE EXPECTED TO LOWERING SIGNIFICANTLY THIS EVENING AS WE ENTER THE START OF THE LOW TIDE CYCLE AND WINDS CONTINUE TO SLOWLY SUBSIDE. THIS COASTAL FLOOD INUNDATION INCLUDES MASTIC BEACH, PATCHOGUE, BELLPORT AND THE BAY SIDE OF FIRE ISLAND. $$
299 WHUS41 KOKX 301859 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 259 PM EDT MON OCT 30 2017 NYZ080-081-302000- /O.EXT.KOKX.CF.S.0030.000000T0000Z-171030T1900Z/ SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 259 PM EDT MON OCT 30 2017 STRONG WESTERLY WINDS HAVE KEPT TIDES ELEVATED FOR AREAS ALONG THE EASTERN GREAT SOUTH BAY AND MORICHES BAY. LEVELS HAVE LOWERED SIGNIFICANTLY SINCE THIS MORNING. THE LATE AFTERNOON HIGH TIDE CYCLE WILL CAUSE WATERS TO REMAIN GENERALLY STEADY. TIDAL LEVEL ARE EXPECTED TO LOWERING SIGNIFICANTLY THIS EVENING AS WE ENTER THE START OF THE LOW TIDE CYCLE AND WINDS CONTINUE TO SLOWLY SUBSIDE. THIS IS THE LAST STATEMENT FOR THIS EVENT. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 30, 8:11 AM EDT, 35 minutes earlier.
Area forecast discussion, Oct 30, 8:11 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
811 AM EDT Mon Oct 30 2017
.SYNOPSIS...
Low pressure quickly tracks northward into eastern Canada today.
In its wake, high pressure will gradually build to the south
before settling over the area by Tuesday night. The high then
shifts offshore through mid to late week ahead of an approaching
low pressure system that will move through by late week. High
pressure follows for the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front will clear far eastern areas within the next hour
with strong cold advection and gusty west winds. Based on
temperatures behind the front, have adjusted temperatures down
several degrees today with highs in the low to mid 50s.
An additional quarter inch may be possible, primarily for areas
to the west of the city in northern NJ and the lower Hudson
Valley as showers on the backside of low pivot across the area.
As rain ends, drier air will advect eastward in strengthening
westerly flow, with the subsequent mixing and clearing allowing
strong winds above the surface to be transported downward. A
wind advisory is now in effect for gusts to near 45 to 50 mph,
particularly during the late morning to early afternoon as the
strongest low-level winds pass through the area. There after,
the strongest jet core moves to the north as the low pressure
system moves into Canada, which should allow a gradual decrease
in gust strength through the evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The pressure gradient will remain tight between the departing
low and building high pressure, allowing winds to remain modest
through the night. Cold advection will allow temperatures to
fall to near climatological values, generally in the 40s closer
to the coast and the 30s across the interior. Should winds
diminish more or sooner than forecast, temperatures may end up
approaching the freezing mark in more rural areas.
By daytime, winds will strengthen from the west once again, with
continued cold advection leading to high temperatures in the
50s. Despite the upper trough to the north, the area will remain
under subsidence leading to dry conditions and mostly clear
skies.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A broad upper trough across the mid section of the country and a
departing upper low across eastern Canada will result in a
deep-layered W-SW flow across the region. Low pressure over the
upper midwest at the onset of the period lifts NE and tracks
across eastern Canada through the end of the week. This will
send a warm front across the area Thursday and a cold front late
Friday. There are some difference amongst the global models as
to how far south the front gets over the weekend with it
eventually returning north as a warm front on Sunday. The
operational GFS is the farthest north with the front and only
takes it as far south as the Delmarva. This scenario would
result in inclement conditions as early as Saturday with
overrunning rains. Preference at this time is toward a
consensus forecast with mainly dry conditions the first half of
the weekend and increasing chances of rain on Sunday.
Additionally, there will be a low chance of showers Wednesday
night into Thursday night with warm advection. Rainfall amounts
look to be light at this time.
Temps should average around normal Tuesday through Wednesday,
likely bumping up to about 5 to 10 degrees above normal Thursday
and especially Friday as the warm front passes and out ahead of
the cold front. Then temps fall back to normal next weekend
behind the cold front.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Gusty W winds today as strong low pressure continues moving
into SE Canada.
Conditions will gradually improve to VFR this morning from west
to east as a last band of showers moves across the terminals.
These showers should end at city terminals around 14z and across
eastern Long Island and southeast Connecticut around 16z. MVFR
visibility is briefly possible in these showers.
W sustained winds 20-25 kt with gusts increasing to 35-40 kt
through the morning. Winds will slowly weaken this afternoon
with gusts 25-30 kt. Winds and gusts continue to diminish
overnight although gusts around 20 kt may remain at city and
coastal terminals.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Peak gusts around 40 kt through around 18z.
Wind direction at times may vary 20-30 degrees from forecast.
Improvement to VFR expected 14-15z.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Peak gusts around 40 kt through around 18z.
Wind direction at times may vary 20-30 degrees from forecast.
Improvement to VFR expected 14-15z.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Peak gusts around 40 kt through around 18z.
Wind direction at times may vary 20-30 degrees from forecast.
Improvement to VFR expected 14-15z.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Peak gusts 35-40 kt through around 18z. Wind
direction at times may vary 20-30 degrees from forecast.
Improvement to VFR expected 14-15z.
KHPN TAF Comments: Peak gusts 35-40 kt through around 18z. Wind
direction at times may vary 20-30 degrees from forecast.
Improvement to VFR expected 14-15z.
KISP TAF Comments: Peak gusts around 40 kt through around 19z.
Wind direction at times may vary 20-30 degrees from forecast.
Improvement to VFR expected 14-15z.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...VFR. W-SW Gusts around 20 kt
.Wednesday...VFR.
.Thursday and Friday...CHC MVFR in -SHRA.
&&
.MARINE...
The Storm Warning has been converted to a Gale Warning on all
waters for gusts around 35-45 kt, especially through the morning
and early afternoon amidst a strong pressure gradient and cold
advection. Winds will gradually decrease into Tuesday, though
gusts may still approach SCA-levels in westerly flow allowing
seas to remain elevated.
High pressure builds across the waters Tuesday night into
Wednesday with subsiding winds and seas. A warm front
approaches on Thursday, followed by a cold frontal passage late
Friday. There is the potential for marginal SCA conditions on
the ocean waters these days in a S-SW flow.
&&
.HYDROLOGY...
Heavy rainfall has come to an end, though an additional 0.10 to
0.25 inches of rain are possible early this morning. Some
residual small stream flooding may continue across NE NJ before
gradually receding later this morning. Any rises on mainstream
rivers will gradually subside later today.
&&
.TIDES/COASTAL FLOODING...
Widespread minor to locally moderate coastal flooding across
the south shore and eastern bays of Long Island, as well as
coastal southeast Connecticut will come to an end within the
hour as high tide passes and strong west winds overspread the
area. High waters level this morning were due to residual waters
being trapped from the strong southerly flow across the area
Sunday and Sunday night. The upper end of the Stevens ensemble
guidance seemed to have had the best handle on the situation as
the ETSS and ESTOFs were way underdone.
Otherwise, 10 to 15 ft surf will result in beach erosion
issues, but water levels do not seem to support much in the way
of dune erosion.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 2 PM EDT this afternoon for CTZ005>012.
NY...Wind Advisory until 2 PM EDT this afternoon for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 2 PM EDT this afternoon for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ330-335-338-
340-345-350-353-355.
&&
SYNOPSIS...MD/DW
NEAR TERM...MD/DW
SHORT TERM...MD
LONG TERM...DW
AVIATION...DS
MARINE...MD/DW
HYDROLOGY...MD/DW
TIDES/COASTAL FLOODING...DWHazardous weather outlook, Oct 30, 8:13 AM EDT, 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 813 AM EDT Mon Oct 30 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-311215- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 813 AM EDT Mon Oct 30 2017 ...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-311215- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 813 AM EDT Mon Oct 30 2017 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Oct 30, 3:34 AM EDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
334 AM EDT Mon Oct 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM Non-Tstm Wnd Dmg Ledyard Center 41.47N 72.03W
10/30/2017 New London CT Social Media
Tree down blocking Colonel Ledyard Highway.
&&
Event Number OKX1701526
DSLocal storm report, Oct 30, 6:51 AM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
651 AM EDT Mon Oct 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Non-Tstm Wnd Dmg 1 NE Hauppauge 40.83N 73.19W
10/29/2017 Suffolk NY Broadcast Media
Large tree uprooted and fell onto roof of home on
Sherbrooke Drive.
&&
Event Number OKX1701528
DSLocal storm report, Oct 30, 6:53 AM EDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
653 AM EDT Mon Oct 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Non-Tstm Wnd Dmg East Northport 40.88N 73.32W
10/30/2017 Suffolk NY Broadcast Media
LARGE BRANCH FELL ON MINIVAN
&&
Event Number OKX1701529
JELocal storm report, Oct 30, 6:55 AM EDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
655 AM EDT Mon Oct 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Non-Tstm Wnd Dmg 1 NNW Ronkonkoma 40.82N 73.13W
10/29/2017 Suffolk NY Broadcast Media
Large tree down blocking Boulder Street.
&&
Event Number OKX1701530
DSLocal storm report, Oct 30, 7:23 AM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
723 AM EDT Mon Oct 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Non-Tstm Wnd Dmg Upton 40.86N 72.90W
10/30/2017 Suffolk NY NWS Office
LARGE TREE LIMB AND BRANCH DOWN BLOCKING ROAD ADJACENT
TO WEATHER SERVICE OFFICE
&&
Event Number OKX1701531
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 8:27 PM EDT | Areal Flood Warning | OKX | Bronx, Kings, New York, Queens, Richmond | 3 hr |
| Oct 29, 8:38 PM EDT | Areal Flood Advisory | OKX | Suffolk | 3 hr |
| Oct 29, 8:48 PM EDT | Special Weather Statement | OKX | Nassau, Suffolk | 117 min |
| Oct 29, 9:24 PM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens, Richmond | 111 min |
| Oct 29, 11:05 PM EDT | Areal Flood Advisory | OKX | Suffolk | 115 min |
| Oct 29, 11:40 PM EDT | Coastal Flood Statement | OKX | Westchester | 9 hr |
| Oct 30, 3:46 AM EDT | Gale Warning | OKX | 14 hr | |
| Oct 30, 5:41 PM EDT | Small Craft Advisory | OKX | 32 hr |
Nearby
Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.